Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

What causes tingling sensation and numbness in the fingertips?

User rating for this question
Very Good
Answered by

Dietitian & Nutritionist
Practicing since : 1985
Answered : 855 Questions
Question
I have fingertips tingling and numbness. Also when moving my head down from neck I feel some kind of a shock going all the way to the feet. I have already consulted an MBBS &MD and he checked the RBC records and said I have Vitamin B12 Deficiency. And it is true as I am Pure vegetarian. I also have lactase intolerance from like 2 years. So, due to that not getting the B12. I have taken full dosage of medicines and injections recommended by the doctor but I don't see any results.
Mon, 16 Apr 2018 in Medicines and Side Effects
 
 
Answered by Kathy Shattler 56 minutes later
Brief Answer:
Hello and Welcome to Healthcare Magic

Detailed Answer:
I understand that you have been taking a full dose of medication. Can you tell me exactly what you have taken and for how long?

It is true that vegetarians are at high risk of vitamin B12 deficiency and such deficiency can cause nerve damage with the symptoms of tingling, numbness and such. Please describe all symptoms you now have and how long you have been having them.

Vitamin B12 is not found in plant foods you understand and is a nutrient to be obtained daily from supplements or animal products or that individual become and remain deficient. Milk, eggs, liver, chees, fish, and fortified soy milk are sources of B12 in the food supply and without it vision, nerve damage and psychiatric conditions may develop. Reversing such deficiencies require large doses of B12 once a week for a month.

If, as you say, all medications have been taken as prescribed, has your doctor done a "Schillings test" to see if you have what we call "intrinsic factor", a deficiency of this will cause your body to absorb less or very little of the B12 it is given. Such conditions are generally rare, but low levels of B12 not only can cause the tingling in the hands, but eventually affect the heart from increased levels of a byproduct called homocysteinemia.

Regarding the lactase deficiency, this is common in adults and in certain ethnicities. Each individual differs in their tolerance of lactose, or milk sugar. There is a "pill" or "powder" called "Lactaid" that can be taken orally prior to consuming a food high in lactose that will digest the lactose so symptoms do not occur or Lactaid may be added directly to a high lactose containing food such as milk. If this is not done, the vegetarian will run a high risk of calcium, vitamin D and iodine deficiencies.

In summary, if your symptoms that you describe are persisting after taking high weekly doses of vitamin B12, maintaining adequate B12 supplementation/intake daily, please check your absorption capability with a Shillings test and if absorption is found to be low, B12 will have to be administered intramuscularly.

Regarding your lactose intolerance, great attention should be paid to getting adequate calcium from food or supplements and vitamin D from food or supplements. There is debate about the optimum amount of each nutrient to take per day, but generally a person would want to get enough calcium (but not too much) which for a male of your age would be about 1,000 mg per day and vitamin D intake should be 600 IU daily for maintenance or a repletion regime would be 50,000IU/week(10,000 IU D3/day x 5 days x 6 weeks) and then maintenance.

Males require 2.4 mcg/day of B12.

I hope I have addressed your concern. Any further nutritional concerns I am at your disposal.

Thank you so much for the consult. XXXXXXX J. Shattler, BS,MS,RDN

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor